YOW! 2018 Brisbane Day 1

Mon, Dec 3
Timezone: Australia/Brisbane (AEST)
08:00

    Registration for YOW! Brisbane 2018 - 45 mins

08:45

    Session overview and introductions - 15 mins

09:00

    The Origins of Opera and the Future of Programming - 60 mins

10:00

    Morning Coffee Break - 30 mins

10:30
11:30
12:20

    Lunch Break - 60 mins

13:20
14:20
15:10

    Afternoon Tea Break - 30 mins

15:40
  • Added to My Schedule
    keyboard_arrow_down
    Hila Peleg

    Hila Peleg - Automatic Programming How Far can Machines Go?

    schedule  03:40 - 04:30 PM place Red Room people 90 Interested star_halfRate
    Program synthesis is the wild west beyond code generators and onward toward self-programming systems. What can it do for us? The answer, right now, is not a lot. It can harness the wisdom of the crowd to help reproduce scenarios that are repeated often, and in narrow scopes tools can make educated guesses about what the programmer intended, but full automatic program synthesis is likely impossible. Specifically because of this, it becomes most interesting to explore what it can't and won't be able to do on its own. Self-programming systems might be past the horizon, but getting a human more involved makes a big difference, and while the computer might never program for us, it might make for a decent pair-programming partner. We'll look at glimpses of this future, in academia and outside it, and see why they're more IDE plugins and less the robot apocalypse.
  • Added to My Schedule
    keyboard_arrow_down
    Gary McGraw

    Gary McGraw - How to Avoid the Top Ten Software Security Flaws

    schedule  03:40 - 04:30 PM place Green Room people 177 Interested star_halfRate

    Software security defects come in two categories: bugs in the implementation and flaws in the design. In the commercial marketplace, much more attention has been paid to finding and fixing bugs than has been paid to finding and fixing flaws.That is because automatically identifying bugs is a much easier problem than identifying design flaws. The IEEE Center for Secure Design was founded to address this issue head-on. My presentation will cover the IEEE CSD’s first deliverable by introducing and discussing how to avoid the top ten software security flaws. The content was developed in concert with Twitter, Google, Synopsys, HP, Sadosky Foundation of Argentina, George Washington University, Intel/McAfee, RSA, University of Washington, EMC, Harvard University, and Athens University of Economics and Business. During the talk, I will introduce and discuss how to avoid the top ten software security design flaws. It's important, of course, to know that these flaws account for half of the defects commonly encountered in software security. But more important still is learning how to avoid these problems when designing a new system or revisiting an existing system.

  • Added to My Schedule
    keyboard_arrow_down
    Katie Bell

    Katie Bell - Is the 370 the worst bus in Sydney?

    schedule  03:40 - 04:30 PM place Blue Room people 69 Interested star_halfRate

    In Switzerland, people will be surprised at a bus that's 2min late. In Sydney, people will only consider it noteworthy if a bus is more than 20min late, and this varies greatly between routes and providers. So, how do Sydney bus routes stack up? And if we're talking about privatisation, how do the private bus providers stack up against the state busses?

    To answer these questions we need data… lots of data. Hooray for open government data! Transport for NSW publishes real-time information on the location and lateness of all public transport. Unfortunately it's ephemeral – there is no public log of historical lateness for us to analyse. To gather the data I needed I had to fetch, log and aggregate ephemeral real-time data that was never intended to be used this way. There are random gaps and spontaneous route or timetable changes for special events, roadworks or holidays. Even with noisy data, the patterns start to emerge across months and we can start to answer some questions. The 370 bus route is one of the most complained about routes in Sydney, it even has it's own Facebook group of ironic fans... but is it really the worst bus? Let's look at the data.

16:40
  • Added to My Schedule
    keyboard_arrow_down
    Chad Fowler

    Chad Fowler - The Future of Software Development

    schedule  04:40 - 05:30 PM place Red Room people 133 Interested star_halfRate
    From autonomous vehicles, 3D printed rocket engines, and “affordable” consumer-owned satellites to rapid advances in AI and secure, decentralized electronic currencies, the past several years have shown us that the only prediction we can confidently make about the future is that it will arrive more quickly than any of us imagined. Yet with all of these major technological advances, the way we develop, test, deploy, and manage software has been incrementally changing over the years. Many of the most forward-thinking paradigms, practices, and technologies are based on concepts and even implementations created decades ago.
    How can software development itself benefit from the disruptive changes in technology in recent years? This talk will explore influences, tech trends and coming innovations which will change how we as an industry approach to software creation, maintenance, management, and even employment.
  • Added to My Schedule
    keyboard_arrow_down
    Randy Shoup

    Randy Shoup - Breaking Codes, Designing Jets, and Building Teams

    schedule  04:40 - 05:30 PM place Green Room people 53 Interested star_halfRate
    Throughout engineering history, focused and empowered teams have consistently achieved the near-impossible. Alan Turing, Tommy Flowers, and their teams at Bletchley Park broke Nazi codes, saved their country, and brought down the Third Reich. Kelly Johnson and the Lockheed Skunk Works designed and built the XP-80 in 143 days, and later produced the U-2, the SR-71, and the F-22. Xerox PARC invented Smalltalk, graphical user interfaces, Ethernet, and the laser printer. What can this history teach us? Well, basically everything.
    Effective teams have a mission - a clearly defined problem which the entire team focuses on and owns end-to-end.
    Effective teams collaborate without hierarchy, across disciplines and between diverse individuals. It should be no surprise that Bletchley was an eclectic mix of "Boffins and Debs" - almost 75% women at its peak; or that Skunk Works' founding team included the first Native American female engineer.
    Effective teams rapidly learn and adapt. Constant experimentation, tight feedback loops, and a policy of embracing failure are all part of the recipe of success. Innovation does not arrive on a waterfall schedule.
    If this sounds a lot like DevOps, or true little-a agile, that's no coincidence. But too few organizations actually practice these three-quarter-century-old ideas despite the overwhelming evidence that they work. As Santayana wrote, "Those who cannot remember the past are condemned to repeat it." So let's relearn those history lessons.
  • Added to My Schedule
    keyboard_arrow_down
    Joe Albahari

    Joe Albahari - Neural Nets From The Ground Up

    schedule  04:40 - 05:30 PM place Blue Room people 61 Interested star_halfRate

    The best way to understand neural networks is to get your hands dirty and write one.

    In this session, we'll start from scratch and invent a neural net that can recognize handwritten digits with over 98% accuracy. Without leaning on any libraries! From the bottom up, we'll discover gradient descent, activation functions and backpropagation, as well as the mathematics behind this fascinating machine learning technology.

    We'll code entirely in C# in a lightweight IDE (LINQPad). And you'll get to keep the code!

17:45

    The Future of High Speed Transportation - 60 mins

18:45

    Conference Reception - 45 mins

19:30

    Dinner with Speakers (Separately ticketed event) - 180 mins

YOW! 2018 Brisbane Day 2

Tue, Dec 4
Timezone: Australia/Brisbane (AEST)
08:45

    Session overview and introductions - 15 mins

09:00

    Cloud Performance Root Cause Analysis at Netflix - 60 mins

10:00

    Morning Coffee Break - 30 mins

10:30
11:30
12:20

    Lunch Break - 60 mins

13:20

    3X: Explore/Expand/Extract - 60 mins

14:35
15:25

    Afternoon Tea Break - 30 mins

15:55
16:55
17:45

    Farewell Drinks - 60 mins